Colorado, 2018Debris Flow in Colorado, August 10, 2018
August 10, 2018 · NWS GJT · 1 event in 1 county or zone
Subtropical moisture trapped underneath a ridge of high pressure produced some thunderstorms with heavy rainfall in La Plata County which led to an extensive debris flow within the 416 Wildfire burn scar.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Subtropical moisture trapped underneath a ridge of high pressure produced some thunderstorms with heavy rainfall in La Plata County which led to an extensive debris flow within the 416 Wildfire burn scar.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 10, 2:29 PM MST, 2 hours 1 minute earlier.
Area forecast discussion, Aug 10, 2:29 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Junction CO
329 PM MDT Fri Aug 10 2018
.SHORT TERM...(Tonight through Saturday night)
Issued at 254 PM MDT Fri Aug 10 2018
High pressure remains firmly entrenched over the Intermountain
West though an approaching trough still off the Pacific Coast will
cause the ridge to start tilting to the east. Until that occurs,
a weak jet streak has rounded the ridge and is moving from
northeast to southwest this afternoon and will move over the
Divide and San Juans. Divergence aloft is responding to this jet
streak and will allow the storms that have already fired to
continue through this afternoon. Again, favored locales include
the San Juans, central mountains and possibly the Grand Mesa.
Lower levels of the atmosphere remain very dry with humidities
reading in the single digits to low teens so expect weaker cells
to remain fairly dry. Stronger cells will produce some brief,
heavy rain. Some gusty outflow winds of 30 to 40 mph are also
possible under the stronger showers and cells. Convection will die
down near sunset leading to another warm night with mostly clear
skies.
For Saturday, more of the same though said trough above will have
come ashore and will skirt the Canadian/U.S. border causing the
high to become elongated from southwest to northeast. What does
this mean for us? Not much really, convection remains favored
south of I-70 especially along the high terrain as it has been
over the last few days. Temperatures remain hot with the biggest
concern, again, being gusty outflow winds. Smoke will remain
across the area though less up north and more down south thanks to
the windflow.
.LONG TERM...(Sunday through Friday)
Issued at 254 PM MDT Fri Aug 10 2018
A tale of two models written by the GFS and EC is what the long
term period is all about. The GFS has stuck to its guns for the
last several days bringing in moisture starting as early as Sunday
and persisting through Thursday. The EC...is 'evolving' so to
speak. First, the long term period is a mish mash of small areas
of low pressure. One low is off the west coast while another will
form over Texas tomorrow afternoon and slowly drift northward.
Between these lows, induced, weak high pressure will form while a plume
of moisture streams up from the south. Forecast PWATs are not
excessive at this time, approximately .75 inches, but that's still
enough to get some good showers and storms going each afternoon
and evening. Storm flow looks relatively light but still expect
some convection to drift into adjacent valleys through the period.
Of note, the GFS does tend to overdo convective coverage somewhat
so coverage will likely be a bit less than shown.
Now on to the EC. The EC for the last several days kept us mostly
dry for next week. It wanted to keep the best coverage over
Arizona and Mexico. This afternoon's run does show a bit more
precip for our area and while not as bullish as the GFS, the fact
there's any increase at all shows that the EC may be coming
towards the GFS's solution. Fingers crossed this is the case as
we've been waiting and waiting for precipitation across our area.
As always, this far out, the forecast will change with regards to
coverage, timing and intensity so please bear with us as we get
closer to next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1133 AM MDT Fri Aug 10 2018
VFR conditions are expected through the TAF period. Weak to
moderate showers or storms are possible across the central and
southern mountains and downwind valleys this afternoon and early
evening. Gusty outflow winds to 40 mph the main concern, but did
not highlight for TAF sites due to uncertainty of timing and
location. Guidance supports breezy southeast winds at KMTJ and
KGJT this evening which is typical with outflow generated from
upvalley regions in the late afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...TGR
AVIATION...BM
Hazardous weather outlook, Aug 10, 4:43 AM MST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
543 AM MDT Fri Aug 10 2018
COZ006>012-014-017>023-UTZ022-027>029-111145-
Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
543 AM MDT Fri Aug 10 2018
This hazardous weather outlook is for portions of southwest
Colorado...west central Colorado...east central Utah and
southeast Utah.
.DAY ONE...Today and Tonight
Showers and thunderstorms this afternoon and evening will bring a
chance for wind gusts to 40 mph across southwestern Colorado.
Storms will develop over the higher terrain and produce outflow
winds which may reach nearby valleys. Hot and dry conditions with
areas of smoke will continue across much of northwest Colorado
and eastern Utah today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The chance of afternoon and evening showers and thunderstorms
will gradually increase late this weekend and into early next
week. Lightning, gusty winds, and small hail will be the main
threat with storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Aug 10, 2:55 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 PM MDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL MESA VERDE NAT'L PARK 37.20N 108.49W
08/10/2018 U0.25 INCH MONTEZUMA CO CO-OP OBSERVER
5 TO 7 MINUTES OF HEAVY RAIN AND HAIL OF
UNKNOWN SIZE. NO REPORTS OF PROBLEMS FROM
HAIL OR RUNOFF.
&&Local storm report, Aug 10, 3:21 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
421 PM MDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND GST MONTROSE RGNL AIRPORT 38.51N 107.89W
08/10/2018 M62 MPH MONTROSE CO ASOS
ASOS STATION MTJ, MONTROSE RGNL AIRPORT.
&&Debris Flow, La Plata
- When
- August 10, 4:30 PM MST to 5:00 PM MST
- Where
- La Plata County, 3.02 mi SW of Rockwood to 3.01 mi SW of Rockwood
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 37.470, -107.840
Water with extensive debris about a foot deep flowed through the Mitchell Lakes drainage on the eastern portion of the 416 Wildfire burn scar due to heavy rainfall. Radar estimated half an inch to an inch of rain fell from a thunderstorm.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Ohio, August 10, 2018$1.1 million · 50 kt wind · 3 events
- Flooding and Damaging Winds in Ohio, August 10 to 11, 20181 injured · $79,000 · 55 kt wind · 11 events
- Damaging Wind and Lightning Strikes in Mississippi, August 10, 20184 injured · $15,000 · 55 kt wind · 4 events
- Flash Flood in New Mexico, August 10, 2018$50,000 · 1 event
- Flash Flooding and Heavy Rain in Pennsylvania, August 10, 201819 events
- Flash Flooding and Dust Storm in Arizona, August 10 to 11, 2018$11,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Kansas, August 10, 2018$12,000 · 1.5 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 10, 201852 kt wind · 6 events
- Damaging Winds in Oklahoma, August 10 to 12, 201861 kt wind · 6 events
- Flash Flooding and Hail in Arizona, August 10, 2018$4,000 · 1.75 in hail · 4 events
- Damaging Winds in Alabama, August 10, 201850 kt wind · 4 events
- Hail and Damaging Wind in Texas, August 10, 2018$1,000 · 51 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766196.